Alert archive / New York / Flash Flood Warnings in 2022

Flash Flood Warning 19, NWS New York, NY

August 23, 2022Suffolk County, New York

NWS New York, NY issued this flash flood warning at Aug 23, 2022, 12:54 PM EDT for Suffolk County, New York. It was in force for 112 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 23, 2022, 12:54 PM EDT (16:54 UTC)
Expired
Aug 23, 2022, 2:46 PM EDT
In force
112 min
Issued by
NWS New York, NY
Area
Storm-based polygon
Flood severity
None

County Suffolk County, NY

The radar

The Brookhaven radar (KOKX), 40 km from the middle of the area, began a volume at 16:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 23, 1:32 PM EDTFLASH FLOODNorthport, NYVIDEO SHOWS ROAD FLOODED WITH STRANDED VEHICLE ON MAIN STREET IN NORTHPORT NY.
Aug 23, 1:55 PM EDTFLASH FLOOD1 Nnw Jericho Turnpike, NYGREENLAWN FD REPORTS FLOODING AROUND TOWN. LITTLE PLAINS ROAD CLOSED WITH SEVERAL VEHICLES STRANDED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 38 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 4.9 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2022-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 651 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2022-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
651 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
908 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

381 
WGUS51 KOKX 231654
FFWOKX
NYC103-232000-
/O.NEW.KOKX.FF.W.0019.220823T1654Z-220823T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New York NY
1254 PM EDT Tue Aug 23 2022

The National Weather Service in Upton has issued a

* Flash Flood Warning for...
  West Central Suffolk County in southeastern New York...

* Until 400 PM EDT.

* At 1254 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2.5 inches of 
  rain have fallen. The expected rainfall rate is 1 to 2 inches in 1 
  hour. Additional rainfall amounts up to 1 to 2 inches inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Commack, Huntington Station, Huntington, Northport, Melville, 
  Centerport, Cold Spring Harbor, East Northport, Kings Park, 
  Greenlawn, Elwood, Fort Salonga, South Huntington, West Hills and 
  Sunken Meadow State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4094 7334 4095 7330 4092 7326 4088 7320
      4081 7335 4077 7342 4088 7346 4089 7342

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR

$$

DW
3 follow-up statements
655 
WGUS71 KOKX 231737
FFSOKX

Flash Flood Statement
National Weather Service New York NY
137 PM EDT Tue Aug 23 2022

NYC103-232000-
/O.CON.KOKX.FF.W.0019.000000T0000Z-220823T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Suffolk NY-
137 PM EDT Tue Aug 23 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 4 PM EDT THIS 
AFTERNOON FOR WESTERN SUFFOLK COUNTY...

At 137 PM EDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 1 and 2.5 inches of rain have 
fallen. The expected rainfall rate is 1 to 2 inches in 1 hour. 
Additional rainfall amounts up to 1 inch are possible in the warned 
area. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Huntington Station, Huntington, Northport, Centerport, Cold Spring 
  Harbor, East Northport, Kings Park, Greenlawn, Elwood, Fort 
  Salonga, South Huntington and Sunken Meadow State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 4094 7334 4095 7330 4092 7326 4088 7320
      4082 7335 4080 7341 4088 7346 4089 7342

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR

$$

DS
870 
WGUS71 KOKX 231813
FFSOKX

Flash Flood Statement
National Weather Service New York NY
213 PM EDT Tue Aug 23 2022

NYC103-232000-
/O.CON.KOKX.FF.W.0019.000000T0000Z-220823T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Suffolk NY-
213 PM EDT Tue Aug 23 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 4 PM EDT THIS 
AFTERNOON FOR WESTERN SUFFOLK COUNTY...

At 213 PM EDT, Doppler radar indicated earlier thunderstorms 
produced heavy rain across the warned area. Between 2.5 and 3.5 
inches of rain have fallen. While additional heavy rain is not 
expected, runoff may still cause additional flash flooding.

HAZARD...Flash flooding caused by earlier thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Huntington Station, Huntington, Northport, Centerport, Cold Spring 
  Harbor, East Northport, Kings Park, Greenlawn, Elwood, Fort 
  Salonga, South Huntington and Sunken Meadow State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 4094 7334 4095 7330 4092 7326 4088 7320
      4082 7335 4080 7341 4088 7346 4089 7342

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR

$$

DS
754 
WGUS71 KOKX 231846
FFSOKX

Flash Flood Statement
National Weather Service New York NY
246 PM EDT Tue Aug 23 2022

NYC103-231856-
/O.CAN.KOKX.FF.W.0019.000000T0000Z-220823T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Suffolk NY-
246 PM EDT Tue Aug 23 2022

...FLASH FLOOD WARNING IS CANCELLED FOR WESTERN SUFFOLK COUNTY...

Flood waters have receded. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 4094 7334 4095 7330 4092 7326 4088 7320
      4082 7335 4080 7341 4088 7346 4089 7342

$$

DS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 11:10 AM EDT, 1 hour 44 minutes earlier.

Area forecast discussion, Aug 23, 11:10 AM EDT, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service New York NY
1110 AM EDT Tue Aug 23 2022

.SYNOPSIS...
A stationary front and frontal wave across the area will get
kicked eastward late this afternoon into this evening as an
upper trough moves across the area. High pressure will then
build in on Wednesday and remain through Thursday. A weak cold
front moves through the area Friday into Saturday with high
pressure building in for the rest of the weekend. Another
frontal system may approach the area by early next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A stationary front will serve as a trigger for scattered
showers and/or thunderstorms mainly late this morning/early
this afternoon across eastern CT and LI as part of the front
lifts north as a warm front. The remainder of the boundary will
extend southward along the Mid Atlantic coast as a frontal wave
lifts north with the warm front. This will serve as the focus
for late afternoon/early evening convection as the front gets
kicked eastward by an upper trough. A few strong storms will be
possible with a moderate to high CAPE environment, but weakly
sheared. In addition, moisture profiles gradually dry out
through the day with a deepening W/SW flow. Mid-level lapse
rates also right around 6C with a mid-level warm nose around 600
mb. This will limit the magnitude of updrafts. Thus, mainly
expecting a sub-severe event. Flash flooding also not expected
with the progressive nature of these storms and PW values
dropping below and 1.50 inches.

Highs today will top out in the lower to mid 80s, a few degrees
above normal.

The upper trough axis and cold front move to the east by late
this evening.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
As the trough moves east and weakens the upper flow becomes
zonal. Clearing will be slow as high pressure and drying will be
slow to move into the region. Weak high pressure builds over
the region Wednesday and remains into Thursday. The upper flow
remains nearly zonal into Thursday, then an impulse rotates
into the upper trough to the north with a weak shortwave
amplifying to the northwest toward Friday morning. Seasonal
temperatures are expected Wednesday into Thursday night.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
No significant changes were made to the long term and followed
the NBM closely.

The area remains ahead of an approaching weak frontal system on
Friday with generally SW flow. This will allow temperatures to
rise into the upper 80s and low 90s for much of the area. The
weak cold front approaches the area by the afternoon on Friday
which may result in some showers and thunderstorms, especially
for area north and west of NYC. The chance of precipitation
dissipates overnight as the front slowly moves through the area
overnight into Saturday.

High pressure moves back into the area through the remainder of
the weekend and into the beginning of next week with generally
sunny skies and seasonable conditions. High temperatures will be
in the 80s through Monday.

 W flow increases ahead of an approaching frontal system by
Tuesday with highs increasing slightly to the upper 80s and low
90s. Though the timing of the frontal system is uncertain at
this time, showers and thunderstorms will be possible whenever
it makes its way through.

&&

.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
A stationary front remains draped over the area, though conditions
are generally improving at terminals with daytime heating helping to
mix out lower ceilings. Improving to VFR everywhere by 16z or so.
Cannot rule out an isolated shower for the remainder of the
morning.

Scattered showers/tstms are possible this afternoon after 18z. Some
showers or storms may form along seabreezes making coverage, timing,
and placement challenging.

S to SW winds generally 5-10 kt today. Winds shift to the W tonight
less than 10 kt.

 ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

Amendments possible for changing flight categories this afternoon
for the timing and coverage of showers and thunderstorms.

.OUTLOOK FOR 12Z WEDNESDAY THROUGH SATURDAY...
.Wednesday through Thursday...VFR.
.Friday...Chance of MVFR or lower flight cat in any showers/tstms.
.Saturday...VFR.

Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/

&&

.MARINE...
With a weak pressure gradient force expected into Thursday
winds and seas will remain below SCA levels across the forecast
waters.

A weak pressure gradient over the area late this week and through
early next week will result in sub-SCA conditions for all
waters.

&&

.FIRE WEATHER...
Areas of severe drought dot the local area, while most locations
are designated as abnormally dry conditions or moderate drought.
Most climate locations have not received an inch of rainfall
this month. KBDI levels, which are indicative of subterranean
depth of dryness, have been worsening with time. At present KBDI
levels, fire spread is enhanced, even without much wind. Some
relief has come with rainfall Monday, with additional rainfall
possible today with scattered showers and thunderstorms.

&&

.HYDROLOGY...
No hydrologic impacts expected today through early next week.

&&

.TIDES/COASTAL FLOODING...
There is a moderate risk of rip current development at the ocean
beaches for today and Wednesday as seas build under southerly
flow, and with a southerly swell.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.

&&

SYNOPSIS...MET/DW/MW
NEAR TERM...MET/DW
SHORT TERM...MET
LONG TERM...MW
AVIATION...MW
MARINE...DR/MET/MW
FIRE WEATHER...
HYDROLOGY...MET/MW
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Aug 23, 3:24 AM EDT, 9 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
324 AM EDT Tue Aug 23 2022

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-241000-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwest Suffolk-
Northeast Suffolk-Southwest Suffolk-Southeast Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
324 AM EDT Tue Aug 23 2022

This Hazardous Weather Outlook is for southern Connecticut,
northeastern New Jersey and southeastern New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-335-338-340-345-350-353-355-241000-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
324 AM EDT Tue Aug 23 2022

This Hazardous Weather Outlook is for the Atlantic coastal waters,
New York Harbor, Long Island Sound, and the Long Island bays.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, Aug 23, 7:18 AM EDT, 5 hours 36 minutes before
Special Weather Statement
National Weather Service New York NY
718 AM EDT Tue Aug 23 2022

NYZ079-081-231215-
Southeast Suffolk NY-Northeast Suffolk NY-
718 AM EDT Tue Aug 23 2022

...A strong thunderstorm will impact portions of central Suffolk
County through 815 AM EDT...

At 717 AM EDT, Doppler radar was tracking a strong thunderstorm over
Calverton, or over Wading River, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Riverhead, Manorville, Wading River, Mattituck, Southampton,
Calverton, Shinnecock Hills, Peconic, Hampton Bays, Flanders, North
Sea, Cutchogue, Aquebogue, Jamesport and Laurel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4098 7289 4100 7264 4110 7245 4102 7241
      4102 7242 4098 7242 4098 7241 4100 7240
      4088 7235 4084 7283
TIME...MOT...LOC 1117Z 251DEG 15KT 4095 7278

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

JP
Special weather statement, Aug 23, 12:13 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service New York NY
1213 PM EDT Tue Aug 23 2022

NYZ078-080-177-179-231700-
Southwest Suffolk NY-Northwest Suffolk NY-Northern Nassau NY-
Southern Nassau NY-
1213 PM EDT Tue Aug 23 2022

...A strong thunderstorm will impact portions of west central Suffolk
and east central Nassau Counties through 100 PM EDT...

At 1212 PM EDT, Doppler radar was tracking a strong thunderstorm over
Dix Hills, or over Huntington Station, moving northeast at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Commack, Huntington Station, Plainview, Hauppauge, Syosset,
Huntington, Stony Brook, Farmingdale, Northport, Hicksville, Dix
Hills, Smithtown, Melville, Woodbury and Centerport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4083 7352 4086 7345 4095 7329 4092 7322
      4093 7317 4098 7316 4098 7311 4091 7302
      4076 7334 4073 7345 4073 7353
TIME...MOT...LOC 1612Z 239DEG 8KT 4083 7336

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

DS

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 7:18 AM EDTSpecial Weather StatementOKXSuffolk57 min
Aug 23, 12:01 PM EDTAreal Flood AdvisoryOKXSuffolk59 min
Aug 23, 12:13 PM EDTSpecial Weather StatementOKXNassau47 min
Aug 23, 12:45 PM EDTSpecial Marine WarningOKX60 min
Aug 23, 3:43 PM EDTAreal Flood AdvisoryOKXSuffolk62 min
Aug 23, 6:31 PM EDTRip Current StatementOKXSuffolk25 hr

Nearby

Flash Flood Warnings in New York, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.